Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 129, NWS Nashville, TN

June 9, 2005Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 9, 2005, 4:40 PM CDT for Rutherford County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 4:40 PM CDT (21:40 UTC)
Expired
Jun 9, 2005, 5:30 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Rutherford County, TN

The radar

The Nashville radar (KOHX), 39 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 092143
SVROHX
TNC149-092230-
/O.NEW.KOHX.SV.W.0129.050609T2140Z-050609T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RUTHERFORD COUNTY IN TENNESSEE

* UNTIL 530 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WALTERHILL...OR
  ABOUT 9 MILES NORTH OF MURFREESBORO...AND NEARLY STATIONARY

THIS IS A DANGEROUS STORM. IF YOU ARE UNDER OR NEAR THIS THUNDERSTORM
...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND 
DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

SINCE THIS STORM IS NEARLY STATIONARY YOU CAN ALSO EXPECT VERY HEAVY
RAINFALL...WHICH WILL PRODUCE PONDING OF WATER IN LOW LYING AREAS.
WHEN APPROACHING AREAS WHERE WATER COVERS THE ROAD...TURN AROUND AND
TAKE AN ALTERNATE ROUTE.

LAT...LON 3591 8651 3584 8619 3594 8620 3605 8653

$$

19
2 follow-up statements
000 
WWUS54 KOHX 092214
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
509 PM CDT THU JUN 9 2005

TNC149-092230-
/O.CON.KOHX.SV.W.0129.000000T0000Z-050609T2230Z/
RUTHERFORD TN-
509 PM CDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR
NORTHERN RUTHERFORD COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WALTER
HILL...OR ABOUT 9 MILES NORTH OF MURFREESBORO. THIS STORM WAS
NEARLY STATIONARY.RY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WALTERHILL...SMYRNA...LACASSAS...AND PORTIONS OF THE MURFREESBORO
AREA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. A FLASH FLOOD WRANING IS ALSO IN EFFECT FOR
NORTHERN RUTHERFORD COUNTY...DUE TO THE TORRENTIAL DOWNPOURS CREATED
BY THIS THUNDERSTORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF YOU
ARE DRIVING...AND COME UPON WATER COVERING THE ROAD...TURN AROUND...
DONT DROWN.

LAT...LON 3572 8655 3572 8669 3576 8669 3580 8660
      3602 8659 3610 8650 3599 8634 3596 8619
      3592 8614 3568 8626 3565 8624 3568 8634
      3563 8639

$$

19
000 
WWUS54 KOHX 092216 CCA
SVSOHX

SEVERE WEATHER STATEMENT...CORRECTED TEXT IN FIRST PARAGRAPH
NATIONAL WEATHER SERVICE NASHVILLE TN
509 PM CDT THU JUN 9 2005

TNC149-092230-
/O.CON.KOHX.SV.W.0129.000000T0000Z-050609T2230Z/
RUTHERFORD TN-
509 PM CDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR
NORTHERN RUTHERFORD COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WALTER
HILL...OR ABOUT 9 MILES NORTH OF MURFREESBORO. THIS STORM WAS
NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WALTERHILL...SMYRNA...LACASSAS...AND PORTIONS OF THE MURFREESBORO
AREA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. A FLASH FLOOD WRANING IS ALSO IN EFFECT FOR
NORTHERN RUTHERFORD COUNTY...DUE TO THE TORRENTIAL DOWNPOURS CREATED
BY THIS THUNDERSTORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF YOU
ARE DRIVING...AND COME UPON WATER COVERING THE ROAD...TURN AROUND...
DONT DROWN.

LAT...LON 3572 8655 3572 8669 3576 8669 3580 8660
      3602 8659 3610 8650 3599 8634 3596 8619
      3592 8614 3568 8626 3565 8624 3568 8634
      3563 8639

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:03 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 9, 3:03 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
303 PM CDT THU JUN 9 2005

.DISCUSSION...
BERMUDA HIGH TYPE OF PATTERN IN PLACE ACROSS THE MID STATE. PRECIP
COVERAGE IS A LITTLE LESS WIDESPREAD TODAY AS MID LEVEL
TEMPERATURES HAVE WARMED JUST A TOUCH. WILL INCLUDE A 30 PERCENT
CHANCE OF SHOWERS AND TSTMS THIS EVENING. THE ACTIVITY SHOULD DIE
OUT BY MIDNIGHT AS BOTH APPRECIABLE UPPER LEVEL DIVERGENCE AND A
STRONG 850 MB FLOW ARE ABSENT FROM THE EQUATION.

ON FRIDAY...MORE OF THE SAME AS A FAIR DEGREE OF MOISTURE AND
INSTABILITY REMAINS. WILL CONTINUE WITH A 60 PERCENT CHANCE OF
SHOWERS AND STORMS THROUGH THE DAY.

FOR TEMPERATURES...NO MAJOR DEPARTURES FROM GUIDANCE FOR PERIODS 1-5
AS MODELS ARE GENERALLY IN AGREEMENT. SOME DISPARITY ON HIGHS FOR
SATURDAY...MAINLY DUE TO UNCERTAINTY ON TIMING AND LOCATION OF
TS ARLENE. WILL GO CLOSER TO NAM GUIDANCE ACROSS THE CWA FOR THIS
PERIOD. IN THE LONG TERM...TEMPERATURES CLOSE TO NORMAL.

THE FCST FOR THIS WEEKEND WILL CENTER ON TS ARLENE AND WHAT SHE
PLANS ON DOING. HPC BRINGS HER ONSHORE SATURDAY AFTERNOON NEAR
MOBILE AL. THE MODELS ARE SPREADING MOISTURE WELL NORTH OF THE
SYSTEM AND INTO MIDDLE TN THAT SAME DAY. GFS/NAM SOLUTIONS ARE
SIMILAR IN THE GEOGRAPHIC TRACK BUT DIFFER LARGELY TEMPORALLY. THE
NAM IS MUCH FASTER WITH THE GFS MUCH SLOWER. WILL ADHERE TO THE HPC
TRACK AND BRING AN INCREASE IN POPS TO THE AREA SATURDAY AND
SATURDAY NIGHT.

AS FAR AS WIND SPEEDS GO...WILL INCLUDE BREEZY CONDITIONS FOR
SATURDAY AND SATURDAY NIGHT AS ARLENE MOVES THROUGH. 10 TO 20 MPH
WILL SUFFICE FOR NOW.

THE MODELS ARE CONSISTENT WITH BRINGING THE HEAVIEST QPF OVER
WESTERN PORTIONS OF MIDDLE TN SATURDAY. HOWEVER...USUALLY...THE
HEAVIEST RAINFALL WILL OCCUR TO THE RIGHT OF THE STORM TRACK. FOR
THAT REASON...WILL REFRAIN FROM INSERTING WIDESPREAD RAINFALL AT
THIS TIME AND JUST GO WITH LIKELY TRW FOR SATURDAY AFTERNOON AND
NIGHT ACROSS THE MIDDLE TN AREA.

ARLENE SHOULD LIFT NORTHWARD ON SUNDAY. THEREFORE...WILL DECREASE
POPS THROUGH MONDAY AND WILL ACTUALLY REMOVE POPS FROM TUESDAY ON
AS A DRIER NORTHERLY FLOW SETS UP FOLLOWING ARLENES DEPARTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    70  83  68  82 /  30  60  30  70
CLARKSVILLE  70  83  68  82 /  30  60  30  70
CROSSVILLE   67  80  64  77 /  30  60  30  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

21/55
Hazardous weather outlook, Jun 9, 5:30 AM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU JUN 9 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY...MAINLY
DURING THE AFTERNOON AND EVENING. VERY MOIST AND UNSTABLE AIR WILL
REMAIN OVER THE REGION ALONG WITH GENERALLY LIGHT WINDS. THE RESULT
WILL BE SLOW MOVING THUNDERSTORMS WHICH COULD PRODUCE LOCALLY HEAVY
DOWNPOURS. ISOLATED THUNDERSTORMS COULD BECOME SEVERE...MAINLY DURING
THE PEAK HEATING OF THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MORE OF THE SAME IS EXPECTED INTO THE WEEKEND...WITH SCATTERED
TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS. AGAIN...THE
STORMS WILL BE SLOW MOVING AND COULD PRODUCE LOCALLY HEAVY DOWNPOURS.
ISOLATED THUNDERSTORMS COULD BECOME SEVERE...MAINLY DURING THE PEAK
HEATING OF THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED FOR REPORTS OF
ISOLATED SEVERE WEATHER OR FLASH FLOODING...MAINLY DURING
THE AFTERNOON. HOWEVER...WIDESPREAD ACTIVATION OF SPOTTERS AND
EMERGENCY MANAGERS IS NOT EXPECTED.

GIRODO

In the hours before

Special weather statement, Jun 9, 2:09 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
209 PM CDT THU JUN 9 2005

TNZ011-032>034-065-066-078>080-092000-
CUMBERLAND-FENTRESS-GRUNDY-OVERTON-PICKETT-PUTNAM-VAN BUREN-WARREN-
WHITE-
209 PM CDT THU JUN 9 2005

...THUNDERSTORMS PRODUCING HEAVY RAIN ALONG THE WESTERN EDGE OF
THE CUMBERLAND PLATEAU...

AT 200 PM CDT...A NARROW BAND OF THUNDERSTORMS EXTENDING ALONG A LINE
FROM NEAR BYRDSTOWN...TO CLARKRANGE...TO PLEASANT HILL...TO NEAR
SPENCER WAS PRODUCING VERY HEAVY RAIN. RADAR ESTIMATED BETWEEN 1
AND 2 INCHES OF RAIN HAS FALLEN SINCE 11 AM CDT. THE THUNDERSTORMS
WERE MOVING SLOWLY NORTH-NORTHEAST.

IF YOU ARE IN THE CUMBERLAND PLATEAU REGION OF MIDDLE TENNESSEE
YOU SHOULD REMAIN ALERT AND BE PREPARED FOR PONDING OF WATER
FROM LOCALLY HEAVY RAIN. LISTEN FOR ANY ADDITIONAL STATEMENTS OR
WARNINGS THAT MIGHT BE ISSUED.

05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:10 PM CDTFlash Flood WarningOHXRutherford95 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.